North Carolina, 2017

Damaging Winds in North Carolina, March 21, 2017

March 21, 2017 · NWS MRX · 2 events in 2 counties and zones

A low amplitude short wave trough and associated surface frontal boundary moved southeast out of the Lower Ohio Valley across the Southern Appalachian producing widespread reports of large hail along with some wind damage; mainly south of Interstate 40.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A low amplitude short wave trough and associated surface frontal boundary moved southeast out of the Lower Ohio Valley across the Southern Appalachian producing widespread reports of large hail along with some wind damage; mainly south of Interstate 40.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 21, 6:35 PM EST, 45 minutes earlier.

Area forecast discussion, Mar 21, 6:35 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
735 PM EDT Tue Mar 21 2017

.Aviation...Severe thunderstorm watch remains in effect for TYS and
CHA. Main concern is on-going severe weather. TYS and CHA are/will
be experiecing high winds and possibly large hail. The convection
will diminish after 01Z. Showers will continue through 03-04z.

Upper forcing and instability moves east with drier air advecting
into the region with clouds dissipating around daybreak to mid-
morning Wednesday. VFR conditions anticipated for Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             52  64  43  58 /  80  10  10  20
Knoxville McGhee Tyson Airport, TN  46  59  39  57 /  70   0  10  10
Oak Ridge, TN                       45  59  40  60 /  70   0  10  10
Tri Cities Airport, TN              41  56  30  58 /  30   0  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Mar 21, 2:25 PM EST, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
325 PM EDT Tue Mar 21 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-221930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
325 PM EDT Tue Mar 21 2017 /225 PM CDT Tue Mar 21 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

...Enhanced Risk of Severe Thunderstorms across southeast
Tennessee and southwest North Carolina for late this Afternoon and
early Evening...

Thunderstorms will develop across the area this afternoon into
this evening. Some of these storms will be severe...mainly in
areas south of I40. Large hail and damaging straight-line winds
will be the primary threats. Hail up to Golfball size and winds to
70 mph are possible with the stronger thunderstorms.

The main time-frame for severe weather will be between 4 and 8 pm
ET.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, Mar 21, 7:03 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Morristown TN
803 PM EDT TUE MAR 21 2017

NCZ060-061-220100-
Clay NC-Cherokee NC-
803 PM EDT TUE MAR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE AND CLAY COUNTIES UNTIL
900 PM EDT...

At 803 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ducktown, moving east at 50 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Andrews, Murphy, Hayesville, Nantahala Lake, Tusquitee, Violet,
Hiawasse Dam, Marble, Brasstown, Shooting Creek, Hot House, Topton
and Unaka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM EDT for
southwestern North Carolina...and eastern Tennessee.

LAT...LON 3522 8429 3527 8423 3524 8419 3524 8413
      3529 8403 3524 8401 3522 8397 3526 8384
      3524 8374 3526 8371 3523 8369 3520 8373
      3519 8371 3515 8373 3516 8365 3514 8366
      3513 8362 3500 8351 3499 8432
TIME...MOT...LOC 0003Z 273DEG 51KT 3500 8439

05/MA
Local storm report, Mar 21, 7:04 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
804 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     ATHENS                  35.45N 84.60W
03/21/2017                   MCMINN             TN   AMATEUR RADIO

            A FEW TREES DOWN ACROSS THE COUNTY - ONE ACROSS COUNTY
            ROAD 442 AND ANOTHER AT COUNTY ROAD 750 NEAR COUNTY ROAD
            604

&&

MBLACK
Local storm report, Mar 21, 7:12 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
812 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     RELIANCE                35.19N 84.57W
03/21/2017                   POLK               TN   911 CALL CENTER

            NUMEROUS TREES DOWN COUNTYWIDE

&&

MBLACK
Local storm report, Mar 21, 7:14 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
814 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             4 E KINGSTON            35.87N 84.44W
03/21/2017  E1.75 INCH       ROANE              TN   BROADCAST MEDIA

            GOLF BALL SIZE HAIL ALONG BUTTERMILK ROAD

&&

MBLACK
Local storm report, Mar 21, 7:20 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
820 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND GST     LENOIR CITY             35.80N 84.27W
03/21/2017  E60 MPH          LOUDON             TN   AMATEUR RADIO

            ESTIMATE 60 TO 70 MPH WINDS

&&

MBLACK
Special weather statement, Mar 21, 7:20 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
820 PM EDT TUE MAR 21 2017

TNZ069-070-072>074-220100-
Blount Smoky Mountains TN-Jefferson TN-Sevier Smoky Mountains TN-
Knox TN-North Sevier TN-
820 PM EDT TUE MAR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KNOX...SOUTHWESTERN
JEFFERSON AND SEVIER COUNTIES UNTIL 900 PM EDT...

At 820 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Knoxville to 9 miles west of Sevierville
to 8 miles southwest of Pigeon Forge. Movement was east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Knoxville, Sevierville, Gatlinburg, Pigeon Forge, Strawberry Plains,
Pittman Center, Great Smoky Mountains N.p., Fairgarden, Kimberlin
Heights, McMahan, Wears Valley, Roundtop Mountain S.p., Lake Forest,
Mascot, Harrisburg, Elkmont, Seymour and Kodak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM EDT for
eastern Tennessee.

LAT...LON 3564 8372 3567 8373 3568 8367 3573 8372
      3588 8378 3586 8384 3596 8401 3613 8371
      3608 8366 3612 8368 3593 8349 3593 8340
      3591 8339 3590 8331 3583 8327 3574 8328
      3570 8325 3566 8335 3562 8340
TIME...MOT...LOC 0020Z 265DEG 20KT 3592 8387 3585 8375 3572 8369

05/MA

The radar

The Knoxville radar (KMRX), 133 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
March 21, 7:20 PM EST
Where
Cherokee County, 0.69 mi N of Murphy
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.090, -84.030

Several trees were reported down across the county.

Thunderstorm Wind, Clay

When
March 21, 7:50 PM EST
Where
Clay County, 0.57 mi E of Hayesville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.050, -83.820

Several trees were reported down across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680603, 680604.